Thunderstorm Wind, Shelby
- When
- August 10, 3:00 PM EST
- Where
- Shelby County, 5 mi S of Shelbyville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.150, -85.233
The roof was blown off a barn.
25 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 1:30 PM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION. NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT THU AUG 10 2006 .IN THE SHORT TERM...(TODAY AND TONIGHT)... WILL KEEP FOCUS ON CHANCES OF SEVERE STORMS LATE THIS AFTERNOON AND EVENING...AND THEN THE THREAT OF HEAVY RAIN OVERNIGHT. STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH THROUGH 9 PM FOR ALL OF SOUTHERN INDIANA AND ALL OF CENTRAL KENTUCKY EXCEPT FOR THE ROW OF COUNTIES BORDERING TENNESSEE. MAIN THREAT FROM EXPECTED STORMS THIS EVENING WILL BE DAMAGING WINDS AND MARGINALLY SEVERE HAIL. MAIN UPPER LEVEL FEATURE IS NOW IN IOWA...WITH ANOTHER DISTURBANCE IN MISSOURI. THIS WEAK FEATURE WILL NOT MOVE ACROSS THE CWA UNTIL THE EARLY MORNING HOURS FRIDAY. STORMS WILL INCREASE IN COVERAGE THIS EVENING...WITH INDIVIDUAL STORM DEVELOPMENT DEPENDENT ON LOCATION OF OUTFLOW BOUNDARIES FROM EARLIER STORMS. INSTABILITY THIS AFTERNOON IS VERY HIGH...WITH LIS AS HIGH AS -10 BETWEEN LOUISVILLE AND PADUCAH. THE INITIAL STORMS WILL MOVE ACROSS SOUTHEASTERN INDIANA AND ACROSS THE BLUEGRASS REGION. THESE ARE FORMING BEHIND AN OUTFLOW BOUNDARY MOVING SOUTHWARD THROUGH CENTRAL INDIANA. OTHER STORMS WILL MOVE INTO WEST CENTRAL KENTUCKY LATER THIS EVENING. PRECIPITABLE WATER TOTALS ARE QUITE HIGH...AVERAGING OVER 2 INCHES. ALTHOUGH STORM MOTION WILL AVERAGE 20 MPH...ANY AREAS WITH REPEATED OR TRAINING STORMS MAY SEE EXCESSIVE RAINFALL. THE THREAT OF THUNDERSTORMS WILL CONTINUE MUCH OF THE NIGHT AS A WEAK SURFACE LOW MOVES ACROSS SOUTHERN INDIANA TOWARDS MORNING. HIGH PRESSURE WILL SLOWLY BUILD ACROSS OHIO AND INDIANA TOMORROW. SHOWERS WILL DIMINISH DURING THE AFTERNOON. HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES WILL SWITCH WINDS TO THE NORTHEAST AND GRADUALLY BRING IN DISTINCTLY COOLER AND DRIER AIR. JSD IN THE EXTENDED(FRIDAY NIGHT THROUGH THURSDAY)... UPPER TROF OVER THE NORTHEAST UNITED STATES AT THE BEGINNING OF THE PERIOD WILL SHUTTLE OFF TO THE EAST FRIDAY NIGHT AS UPPER RIDGING SWELLS ACROSS THE SOUTHERN UNITED STATES OVER THE WEEKEND. IN ADDITION...THE SURFACE FRONT THAT HAS BEEN PLAGUING US FOR THE PAST FEW DAYS WILL FINALLY SAG SOUTHWARD AND WEAKEN. AS A RESULT OF THESE FACTORS THE THREAT OF THUNDERSTORMS WILL DIMINISH DURING THE NIGHT FRIDAY NIGHT AND BE MINIMAL OVER THE WEEKEND. ECMWF AND GFS ENSEMBLE MEAN HAVE SHOWN ADMIRABLE AGREEMENT AND CONSISTENCY OVER THE PAST FEW DAYS REGARDING A COLD FRONT EARLY NEXT WORK WEEK. RECENT MODEL RUNS HAVE SPED THE FRONT UP A BIT...BUT STILL BRING IT THROUGH MONDAY NIGHT INTO VERY EARLY TUESDAY MORNING...SIMILAR TO PAST RUNS. AS A RESULT WILL CONTINUE WITH SHOWER AND THUNDERSTORM CHANCES FROM MONDAY AFTERNOON INTO TUESDAY MORNING. RIDGING THEN BUILDS BACK IN WEDNESDAY-THURSDAY FOR A DRY MID-WEEK. 13 && .LMK WATCHES/WARNINGS/ADVISORIES... KY...SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT. IN...SEVERE THUNDERSTORM WATCH THROUGH 9 PM EDT. && JSD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1230 PM EDT THU AUG 10 2006 INZ076>079-083-084-089>092-KYZ029>043-045>049-055>057-067-111330- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-BOYLE KY-GARRARD KY-MADISON KY- LINCOLN KY- 1130 AM CDT THU AUG 10 2006 /1230 PM EDT THU AUG 10 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX READINGS WILL RISE TO BETWEEN 100 AND 105 THIS AFTERNOON. PERSONS SUSCEPTIBLE TO THE HEAT SHOULD LIMIT OUTDOOR ACTIVITY THIS AFTERNOON. THE STORM PREDICTION CENTER HAS PLACED SOUTHERN INDIANA AND CENTRAL KENTUCKY WITHIN A SLIGHT RISK FOR SEVERE STORMS LATE THIS AFTERNOON AND THIS EVENING. THE GREATEST THREAT WILL BE ORGANIZED DAMAGING WINDS ASSOCIATED WITH ONE OR MORE BOW ECHOS. A WARM FRONT EXTENDING FROM INDIANAPOLIS THROUGH CINCINNATI MAY SERVE AS A FOCUS FOR STORMS EXPECTED TO DEVELOP ACROSS INDIANA THIS AFTERNOON. VERY UNSTABLE CONDITIONS AND WEAK NORTHWEST MID-LEVEL FLOW MAY ALLOW THESE STORMS TO MOVE SOUTHEAST INTO SOUTHERN INDIANA AFTER MID AFTERNOON... AND INTO CENTRAL KENTUCKY THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN ON MONDAY AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT LIGHTNING WILL BE A THREAT FROM ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE ACTIVATED THIS AFTERNOON AND OVERNIGHT. KYZ023>028-053-054-061>066-070>078-081-082-111330- HANCOCK KY-BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY- LARUE KY-MARION KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY- BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY- CLINTON KY- 1130 AM CDT THU AUG 10 2006 /1230 PM EDT THU AUG 10 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. HEAT INDEX READINGS WILL RISE TO BETWEEN 100 AND 105 THIS AFTERNOON. PERSONS SUSCEPTIBLE TO THE HEAT SHOULD LIMIT OUTDOOR ACTIVITY THIS AFTERNOON. THE ATMOSPHERE WILL BECOME HIGHLY UNSTABLE THIS AFTERNOON. ANY ISOLATED THUNDERSTORMS THAT DEVELOP LATE THIS AFTERNOON MAY BECOME SEVERE...WITH LOCALIZED DAMAGING WINDS FROM WET MICROBURSTS POSSIBLE. STORMS MAY BECOME MORE ORGANIZED THIS EVENING AND OVERNIGHT AS EXPECTED CONVECTION ACROSS INDIANA MOVES SOUTH. DAMAGING WINDS WILL BE THE GREATEST THREAT OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY AND AGAIN ON MONDAY AND TUESDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT LIGHTNING WILL BE A THREAT FROM ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY NEED TO BE ACTIVATED THIS AFTERNOON AND OVERNIGHT. JSD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1240 PM EDT THU AUG 10 2006 INZ076>079-083-084-090>092-KYZ030>033-101930- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-HARRISON IN-FLOYD IN-CLARK IN-JEFFERSON KY-OLDHAM KY- TRIMBLE KY-HENRY KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...CORYDON...NEW ALBANY...JEFFERSONVILLE... LOUISVILLE...LA GRANGE...BEDFORD...NEW CASTLE 1140 AM CDT THU AUG 10 2006 /1240 PM EDT THU AUG 10 2006/ ...SEVERE STORMS POSSIBLE LATER TODAY... THUNDERSTORMS FROM MISSOURI THROUGH ILLINOIS TO INDIANA ARE EXPECTED TO DIVE SOUTHEASTWARD TOWARDS THE OHIO RIVER THIS AFTERNOON AND EVENING. WIDESPREAD DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS...WITH HURRICANE FORCE WINDS POSSIBLE IN A FEW SPOTS. LARGE HAIL WILL BE A SECONDARY THREAT...WITH AN ISOLATED TORNADO POSSIBLE. HAVE A SEVERE WEATHER SAFETY PLAN IN PLACE BEFORE THE STORMS ARRIVE KNOW WHERE TO SEEK SHELTER...IN INTERIOR ROOMS AWAY FROM WINDOWS...AT HOME...WORK...AND SCHOOL. BEING PREPARED COULD SAVE YOUR LIFE. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 306 PM EDT THU AUG 10 2006 INZ076>079-084-090-092-KYZ032-033-102000- CLARK-CRAWFORD-HARRISON-HENRY-JEFFERSON-ORANGE-SCOTT-TRIMBLE- WASHINGTON- 306 PM EDT THU AUG 10 2006 ...A LINE OF STRONG STORMS WILL BE AFFECTING CLARK...CRAWFORD...HARRISON...HENRY...JEFFERSON...ORANGE...SCOTT... TRIMBLE AND WASHINGTON COUNTIES... AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS FROM 10 MILES NORTHEAST OF MADISON TO PAOLI..MOVING SOUTHEAST AT 25 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND STRONG GUSTY WINDS TO 50 MPH...ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL BE... NEAR BEDFORD BY 340 PM EDT. THESE STORMS WILL BE... NEAR VIENNA BY 315 PM EDT. NEAR SOUTH BOSTON BY 320 PM EDT. NEAR BUNKER HILL BY 325 PM EDT. NEAR VALEENE BY 330 PM EDT. NEAR BACON BY 335 PM EDT. NEAR OTISCO BY 340 PM EDT. THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS 16 AND 33. STRONG WINDS WITH THIS STORM CAN TOPPLE WEAKLY ROOTED TREES...AND DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 330 PM EDT THU AUG 10 2006 INZ083-102030- DUBOIS IN- INCLUDING THE CITY OF...JASPER 230 PM CDT THU AUG 10 2006 ...STRONG STORMS HEADING FOR DUBOIS COUNTY... STORMS WITH VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH WILL MOVE SOUTH ACROSS ALL OF DUBOIS COUNTY BETWEEN 315 PM AND 415 PM CDT. SEEK SHELTER BEFORE THESE STORMS ARRIVE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM CDT. 13
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 354 PM EDT THU AUG 10 2006 KYZ036-037-102055- HARRISON-SCOTT- 354 PM EDT THU AUG 10 2006 ...STRONG THUNDERSTORMS TO AFFECT SCOTT AND HARRISON OVER THE NEXT HOUR... AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS NEAR OWENTON IN OWEN COUNTY. THESE STORMS WERE MOVING EAST-SOUTHEAST AT 15 TO 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA OR MARBLE SIZE HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH... ARE EXPECTED WITH THIS STORM. THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS 125 AND 136. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. JARVIS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 355 PM EDT THU AUG 10 2006 INZ090-KYZ025-028>030-102030- BULLITT-HARDIN-HARRISON-JEFFERSON-MEADE- 355 PM EDT THU AUG 10 2006 ...STRONG GUST FRONT MOVING SOUTH ACROSS JEFFERSON AND HARRISON COUNTIES... AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CORYDON TO MIDDLETOWN...OR ALONG A LINE EXTENDING FROM 23 MILES WEST OF LOUISVILLE TO 15 MILES EAST OF LOUISVILLE...AND MOVING SOUTHEAST AT 40 MPH. A GUST FRONT AHEAD OF THESE STORMS WAS MOVING SOUTH AT 40 MPH. IT WILL MOVE SOUTH OF JEFFERSON COUNTY AND INTO BULLITT...NORTHERN HARDIN...AND MEADE COUNTIES BY 430 PM EDT. PERSONS SHOULD BE PREPARED FOR WINDS UP TO 50 MPH FROM THE NORTH...WELL OUT AHEAD OF ANY RAINFALL. OCCASIONAL LIGHTNING...AND STRONG GUSTY WINDS OF AROUND 45 TO 50 MPH...WILL ARRIVE LATER...ALONG WITH HEAVY RAINFALL. THESE STORMS WILL BE... NEAR PLEASURE RIDGE PARK BY 400 PM EDT. NEAR VALLEY STATION BY 405 PM EDT. NEAR SHEPHERDSVILLE BY 415 PM EDT. NEAR WEST POINT BY 420 PM EDT. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. JSD
The Louisville radar (KLVX), 65 km away, was scanning. The volume nearest the first event began at 20:01 UTC.
25 thunderstorm wind, 5 flash flood. Local standard time, as filed.
The roof was blown off a barn.
An observer estimated a 60 mph wind gust.
A spotter estimated a 60 mph wind gust.
Several trees were downed across roads.
Trees were downed.
A semi trailer was blown over.
A few trees were downed and some fences were damaged.
Siding was blown off a grocery store building. A couple other buildings had roof damage.
Trees were downed.
Trees were downed.
Trees were downed.
Trees were downed.
Siding was blown off a house on the southeast side of the city.
Trees and power lines were downed.
Trees were down across roads in the southwest part of the county.
Trees and power lines were downed countywide. In Richmond on Boggs Lane, a tree was blown on to a moving vehicle. Minor injuries were reported. Also in Richmond, a shed roof was blown off at Westover Avenue and Spring Street.
An observer reported a 60 mph wind gust.
A tree was downed across highway 569.
Trees were downed.
Trees were downed.
A barn was blown down.
A large tree was blown down and was blocking highway 323 just north of the city limits.
Trees were downed.
Numerous roads were under water across much of Madison County. Flooding occurred near the Richmond shopping mall area. Up to three and a half feet of water covered many city streets. Water covered the bridge at Catalpa Loop Road.
Numerous roads were under water across southern portions of Clark County.
A tree was downed and blocking a road in the town of Caneyville. Another tree was blown on to U.S. Highway 62 six miles west of Caneyville.
Numerous trees and power lines were downed. Some trees were blocking Highway 80 within the city limits.
Water covered Power Mills Road, or State Highway 569.
Water was reported on roadways in the town of Russell Springs. Roads were closed in Jamestown due to high water.
Dicksville Bridge was under water and the road was impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520569, 5520567, 5520664, 5520564, 5520570, 5520565, 5520571, 5520566, 5520568, 5520572, 5520573, 5520575, 5520576, 5520574, 5520577, 5520578, 5520583, 5520579, 5520659, 5520580, 5520581, 5520582, 5520660, 5520665, 5520666, 5520661, 5520662, 5520658, 5520663, 5520667.